Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 191, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 22, 2002, 1:07 PM CDT for Logan County, Simpson County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2002, 1:07 PM CDT (18:07 UTC)
- Expired
- Jul 22, 2002, 1:35 PM CDT
- In force
- 28 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Logan County, KY, Simpson County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2883 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
084 WUUS53 KLMK 221807 SVRSDF KYC141-213-221835- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 105 PM CDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY WESTERN SIMPSON COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 135 PM CDT * AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CORINTH...OR ABOUT 24 MILES SOUTHWEST OF BOWLING GREEN...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PRICES MILL AROUND 115 PM CDT PROVIDENCE AROUND 125 PM CDT FRANKLIN 130 PM CDT LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3687 8682 3671 8690 3656 8650 3677 8639 STUREY/SMALLCOMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:43 PM CDT, 24 minutes earlier.
Area forecast discussion, Jul 22, 12:43 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 143 PM EDT MON JUL 22 2002 OK SO JUST MAYBE I WONT HAVE TO H2O THE LAWN IF THIS FCST PANS OUT. SCT TS DEVELOPING WITHIN 310K UPGLIDE AND SFC MASS CONVERGENCE REGIME COLOCATED WITH PWATS AOA 2 AND LIS EVEN DOWN TO -9C. SYNOPTIC PICTURE SHOWS STRONG MID-LEVEL WAVE ROTATING THRU SRN CANADA, PUSHING SFC TROF NOW OVER MID-MS RIVER VALLEY EVER SO SLOWLY TO THE SE. PER 12Z LMK-MM5 THESE CURR STORMS SHOULD LAST INTO EARLY EVENING, BEFORE BEING SUBDUED BY COMBINATION OF DAYTIME HEATING LOSS, SOME PRE-FRONTAL SUBSIDENCE, AND SLIGHT DRYING OF PWATS (NOT TO DEATH VALLEY LEVELS, BUT BELOW 2). IN ASSOC WITH DECENT 700-500MB L/RS, A GOOD BET TS WILL DEVELOP ALONG SFC TROF THRU EVENING, AS IT PUSHES SEWD TOWARDS CWA IN RESPONSE TO FORCING FROM SRN CANADA WAVE. BOTH META/AVN DEVELOP PERSISTENT SFC WAVE FEATURE ALONG TROF OVER SRN IL/WRN KY AFTER MIDNIGHT, LIKELY IN RESPONSE TO CONVECTIVE DEVELOPMENT AND SECONDARY 500MB WAVE OVER SRN IA. THIS ALONG WITH DISTANCING OF SRN CANADA WAVE FROM ATTENDANT FRONT AFTER 6Z/TUE WOULD SUGGEST A SLOWDOWN IN SWD FRONTAL MVMT WITH TIME. HOWEVER IF TS NOT AS WIDESPREAD OVER IL/MO THEN THIS SFC LOW FEATURE MAY NOT DEVELOP AS VIGOROUSLY, SO FRONT MAY KEEP A STEADY SEWD PROGRESS OVERNIGHT. OVERALL, WILL GO WITH AVN/META AND DEVELOP SFC WAVE, AND WILL KEEP LIKELY TS TOWARDS DAWN IN SRN IND, WITH CHC TS NEAR SDF AND ELSEWHERE DRY (SAVE SCT EVE TS). WITH SFC MOISTURE FROM AFT TS AND SOME CLOUD COVER COULD BE A FAIRLY MUGGY NIGHT, ESPECIALLY IN THE URBAN AREAS, AS LOWS MAY DROP ONLY INTO MIDDLE 70S. THEN ON TUE IN RESPONSE TO WEAKENING FORCING ALOFT, SFC FRONT BASICALLY DISINTEGRATES OVER CWA LEAVING L/V PBL FLOW OVERLAID WITH POOL OF 850MB TDS APPROACHING 15C. BELIEVE SDF AND SRN IND AREAS HAVE BEST SHOT FOR TS, AS BEST INGREDIENTS SET UP SHOP THERE. HEAVY RAIN POTENTIAL SEEMS ACCEPTABLE WITH HIGH LOW-LEVEL TDS AND VERY WEAK STEERING FLOW. OTHER LOCATIONS WILL GO WITH 50% CHC, INLINE WITH ETA-MOS TRENDS. LIGHT NELY SFC FLOW DEVELOPS FROM N TO S AS SFC HIGH GRAZES NERN US. WILL PROBABLY SEE SOME ISO/SCT TS OVER MOST OF CWA TUE EVENING, THEN MORE DIURNAL TS OVER CEN/SRN KY ON WED AS BEST 850-500MB MOISTURE HEADS THAT WAY. SDF...NONE. SMALLCOMB
In the hours before
Special weather statement, Jul 22, 11:00 AM CDT, 2 hours 7 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-222200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1200 PM EDT MON JUL 22 2002 ...HEAT INDICES FROM 100 TO 105 DEGREES THIS AFTERNOON... HIGH TEMPERATURES THIS AFTERNOON WILL RANGE FROM THE LOWER TO MIDDLE 90S ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY. WHEN COMBINED WITH THE HUMIDITY, HEAT INDICES WILL GENERALLY RANGE FROM 100 TO 105 DEGREES WITH SOMEWHAT WORSE CONDITIONS NEAR CONCENTRATED AMOUNTS OF CONCRETE AND ASPHALT. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON, WHICH WOULD PROVIDE RELIEF TO SOME AREAS. THE HEAT INDEX OR APPARENT TEMPERATURE IS A MEASURE OF THE EFFECT OF HUMIDITY AND TEMPERATURE ON THE BODY. VALUES ABOVE 105 DEGREES CAN CAUSE HEAT EXHAUSTION, SYMPTOMS OF WHICH ARE DIZZINESS AND NAUSEA. PEOPLE WHO ARE SENSITIVE TO THE HEAT AS WELL AS THOSE WHO PLAN TO ENGAGE IN STRENUOUS ACTIVITIES SHOULD TAKE THE NECESSARY PRECAUTIONS OF DRINKING PLENTY OF WATER AND SEEKING FREQUENT BREAKS FROM THE HEAT WHEN NECESSARY. IN ADDITION, GENEROUS AMOUNTS OF SUNSCREEN SHOULD BE APPLIED AS THE ULTRAVIOLET INDEX WILL BE IN THE HIGH CATEGORY TODAY. XXV
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.